Alert archive / Hawaii / Wind Advisories in 2009
Wind Advisory 39, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 31, 2009, 10:39 AM HST for Hawaii County, Hawaii. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2009, 10:39 AM HST (20:39 UTC)
- Expired
- Jan 1, 2010, 12:00 AM HST
- In force
- 13 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 8.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWHW70 PHFO 312039 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1039 AM HST THU DEC 31 2009 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .A FAST MOVING SHORT WAVE TROUGH PASSING OVER HAWAII WILL PRODUCE STRONG SOUTHWESTERLY WINDS ACROSS THE BIG SUMMITS INTO TONIGHT. HIZ028-010945- /O.NEW.PHFO.WI.Y.0039.091231T2039Z-100101T1000Z/ BIG ISLAND SUMMITS- 1039 AM HST THU DEC 31 2009 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT... SOUTHWEST WINDS ACROSS THE SUMMITS WILL BE 20 TO 35 MPH WITH HIGHER GUSTS THROUGH MIDNIGHT. WINDS WILL BECOME WEST TO NORTHWEST AND DIMINISH THEREAFTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ DEJESUS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 31, 9:20 AM HST, 1 hour 19 minutes earlier.
Area forecast discussion, Dec 31, 9:20 AM HST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 920 AM HST THU DEC 31 2009 .SYNOPSIS... A WEAK FRONT WILL MOVE ACROSS THE ISLANDS LATE TODAY THROUGH EARLY FRIDAY WILL BRING CLOUDS AND SHOWERS MAINLY TO THE NORTHERN ISLANDS. WINDS WILL REMAIN LIGHT OVER THE STATE. LIGHT TRADE WINDS ARE EXPECTED TO RETURN BRIEFLY BEHIND THE FRONT FRIDAY THROUGH EARLY SATURDAY. WINDS WILL TURN SOUTHERLY AGAIN BY THE REST OF THE WEEKEND AHEAD OF THE NEXT APPROACHING COLD FRONT. A PERIOD OF WEAK TRADES WILL RETURN DURING THE MIDDLE OF NEXT WEEK. && .DISCUSSION... BLENDED TOTAL PRECIPITABLE WATER IMAGERY SHOWS PLENTY OF MOISTURE POOLED N OF THE STATE ALONG A STALLED FRONTAL BOUNDARY. A LOW AMPLITUDE SOUTHERN STREAM SHORT WAVE IS PASSING THE AREA TRIGGERING OFF A FEW SHOWERS AND ISOLATED TSTORMS JUST N OF THE AREA AS WELL. KAUAI CONTINUES TO PICK UP SCATTERED SHOWERS THIS MORNING IN THE CONTINUED SOUTHERLY FLOW. SHOWERS ARE ISOLATED FROM OAHU TO THE BIG ISLAND. KEEPING POPS 30-50 PERCENT FOR KAUAI GIVEN THE PROXIMITY TO THE WEAKENING FRONT/MOISTURE. REGARDLESS IT SHOULD BE A PRETTY NICE DAY ACROSS THE ENTIRE STATE WITH MOSTLY SUNNY SKIES. WILL ALSO BE MAKING A QUICK UPDATE TO THE FORECAST TO ACCOUNT FOR CHANGES TO THE HIGH SURF ADVISORY AND TO ADJUST THE POP COVERAGE OVER OAHU/MOLOKAI. THE ZONES/STATE FORECAST WILL BE ISSUED SHORTLY. FROM NOW INTO TONIGHT THE AFORMENTIONED SHORT WAVE WILL LIFT NE. THERE IS MODERATE COLD AIR ADVECTION ALONG THE WESTERN FLANK OF THE ASSOCIATED SURFACE LOW WITH THE LEADING EDGE OF THE AIR MASS ABOUT 250 NM NW OF KAUAI. AS HIGH PRESSURE FILLS IN CLOSER THE STATE IT WILL NUDGE REMNANT FRONTAL MOISTURE BACK OVER THE STATE TONIGHT. EXPECT A FEW ISOLATED SHOWERS DEVELOPING OVERNIGHT FOR KAUAI/OAHU A FEW HOURS AFTER DARK...POSSIBLY MAUI COUNTY AFTER MIDNIGHT. WILL REVISIT THE WIND/POP GRIDS TODAY AND FINE TUNE THEM FOR TONIGHT. WEAK EASTERLY FLOW AND FEW WINDWARD TERRAIN FOCUSED SHOWERS ARE ON TAP FOR FRI AS THE WEAK TRAILING HIGH PASSES BY TO THE N. AN APPROACHING FRONT WILL INDUCE SOUTHERLY FLOW AGAIN OVER THE WEEKEND. THERE IS STILL MODEST UNCERTAINTY IN THE ARRIVAL TIME OF THE FRONT...BUT STILL FOCUSING ON LATE MON NIGHT/EARLY TUE FOR THE WEAK FRONTAL IMPACT. GLOBAL GUIDANCE AND ENSEMBLES SHOW GOOD AGREEMENT IN THE LONG WAVE PATTERN OVER THE NPAC. LATE IN THE WEEKEND INTO NEXT WEEK A MASSIVE CLOSED LOW DEVELOPS OVER THE ENTIRE CENTRAL NPAC. THERE IS HOWEVER HIGH UNCERTAINTY REGARDING THE FASTER MOVING SMALLER FEATURES/FRONTS PINWHEELING AROUND THE MEAN LOW CENTER...BUT GUIDANCE DOES SUGGEST MORE OF THE SAME. WEAK TRADES ARE POSSIBLE DURING THE MIDDLE OF NEXT WEEK FOLLOWED AGAIN BY SOUTHERLY RETURN FLOW AHEAD OF ANOTHER FRONT. && .PREVIOUS DISCUSSION.../ISSUED 400 AM HST THU MORNING/ OAHU DID CLEAR QUITE A BIT OVERNIGHT...THOUGH LINGERING LOW CLOUDS CONTINUE TO AFFECT KAUAI THIS MORNING. SATELLITE IMAGERY INDICATE LOW CLOUDS IN THE VICINITY OF THE NORTHERN ISLANDS ARE LIFTING NORTH...THUS BOTH KAUAI AND OAHU MAY SEE A LITTLE MORE CLEARING IN THE COMING HOURS. BUT THEN LOW CLOUD BAND AHEAD OF THE APPROACHING FRONT IS MOVING IN FROM THE WEST...AND IS EXPECTED REACH KAUAI LATER TODAY...BRINGING POSSIBLY SOME SHOWERS. FAIR WEATHER CONTINUES OVER THE REST OF THE STATE TODAY...AS A WEAK HIGH PRESSURE RIDGE PERSISTS OVER THE AREA. LIGHT WINDS WITH EARLY MORNING LAND BREEZES AND AFTERNOON SEA BREEZES WILL PREVAIL OVER THE SOUTHERN ISLANDS TODAY. THE PENDING FRONT IS STILL EXPECTED TO BE WEAK...AND WILL NOT BRING MUCH WEATHER TO THE ISLANDS. ON THE OTHER HAND...THIS WEAK FRONT IS EXPECTED TO REACH KAUAI THIS EVENING...THEN ADVANCES TO THE REST OF THE ISLANDS BY EARLY FRIDAY MORNING. THE NORTHERN ISLANDS WILL PROBABLY SEE MORE CLOUDS FROM THE FRONT. SHOWERS...IF ANY...WILL BE LIMITED AS SYNOPTIC CONDITIONS REMAIN UNFAVORABLE. WINDS WILL REMAIN MORE THE LIGHTER SIDE EVEN WITH THE PASSAGE OF THE WEAK FRONT. HENCE LOCALLY CREATED SMOKE FROM THE CELEBRATION WILL PROBABLY LINGER ACROSS THE ISLANDS OVERNIGHT. A WEAK HIGH PRESSURE BEHIND THIS FRONT IS EXPECTED TO BRING NORTHERLY TRADE WINDS OVER THE AREA LATER FRIDAY. THUS THERE MAY BE A CHANCE FOR THE SMOKE AS WELL AS LINGERING VOG TO CLEAR THE ISLANDS BY THE NEW YEAR. THE WEAK TRADE WINDS WILL BE SHORT-LIVED...AS ANOTHER FRONT APPROACHES THE STATE FROM THE NORTHWEST OVER THE WEEKEND. EXPECT WEAK SOUTHERLY WINDS TO RETURN AS EARLY AS SATURDAY...THEN TURNING MORE SOUTHWEST BY SUNDAY. AIR MASS IS EXPECTED TO REMAIN STABLE AND DRY OVER THE ISLANDS DURING THE TIME...THUS EXPECT MAINLY FAIR WEATHER TO PREVAIL THEN. VOG FROM THE BIG ISLAND WILL ONCE AGAIN PROBABLY SPREADING ACROSS THE ISLANDS...THOUGH THERE IS A CHANCE THAT LOW LEVEL WINDS MAY TURN SOUTHWEST ENOUGH SUCH THAT THE VOG MAY CLEAR THE WESTERN ISLANDS BY EARLY NEXT WEEK. LATEST FORECAST CHARTS NOW HINT THE NEXT FRONT MAY REACH KAUAI EARLIER BY LATE MONDAY INTO TUESDAY AND THEN DISSIPATES. THERE IS DEFINITELY UNCERTAINTY ON THE SOLUTION...ESPECIALLY ABOUT THE TIMING OF THIS SYSTEM. BUT THEN LOOKS LIKE IT WILL BE JUST ANOTHER WEAK SYSTEM...AS SYNOPTIC WEATHER PATTERN OVER THE PACIFIC HAS THE MAIN STORM TRACK STAYING FAR NORTH OF THE ISLANDS. && .MARINE... NW SWELL IS CREATING VERY LARGE SURF ALONG N AND SOME EXPOSED W FACING SHORES THIS MORNING. SOME OF THE LARGETS SETS ARE TOPPING OUT AROUND 20 FEET ON THE FACE. HAVE ADDED WEST FACING SHORES OF THE BIG ISLAND TO THE ADVISORY WHERE SURF WILL REACH THE 8 FT RANGE. THIS SWELL WILL DROP OVERNIGHT THROUGH FRI. ANOTHER INCREASING TREND BEGINS THIS WEEKEND WITH THE POTENTIAL FOR MORE VERY LARGE SURF NEXT WEEK. THE SURF FORECAST WILL BE UPDATED LATER TODAY BY 300 PM HST. && .AVIATION... THE STALLED FRONT NW OF KAUAI WILL FOCUS SHOWER ACTIVITY OVER THE NW FA TODAY WITH ISOL MVFR CONDITIONS. PATCHY VOG/FUHZ WILL POSSIBILY CREATE SOME ISOL MVFR VIS AS WELL. VFR CONDITIONS SHOULD PREVAIL FOR THE TERMINALS THROUGH THE TAF PERIOD. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST FRIDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA. HIGH SURF ADVISORY UNTIL 6 PM HST FRIDAY FOR KONA-KOHALA. && PUBLIC/MARINE/AVIATION...DEJESUS PREVIOUS...HUI
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 3:26 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 51 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.